The FDA announced this week that the drug Onfi (clobazam), manufactured by Lundbeck, Inc. “can cause rare but serious skin reactions that can result in permanent harm and death.” All cases known by the FDA have resulted in hospitalization, including one patient who became blind and another who died.
Several lawsuits have been filed on behalf of patients suffering Stevens-Johnson syndrome (SJS) who allege Onfi is the cause and that the drug manufacturer failed to adequately warn of the risk prior to the new label approved by the FDA in November, 2013
Onfi is used to treat seizures that are caused by a form of epilepsy, Lennox-Gastaut Syndrome. In the class of benzodiazepines, the drug is often used in combination with others to prevent seizures.
The rare reactions, called Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) can occur at any time during treatment. However, the risk is greatest during the first eight weeks of taking the drug or if a patient stops and then re-starts taking the drug.
The FDA recommends patients taking Onfi who are experiencing the following side effects contact their health care professional immediately or go to the nearest emergency health facility:
- skin rash
- blistering, peeling skin
- mouth sores
- hives (welts or abscesses on the skin)
Some patients have reported feeling as if they were “on fire” internally as well as on their skin.
Patients should not stop taking the drug without consulting their doctor, as there may be other risks including withdrawal symptoms including:
- seizures that will not stop
- cramps, stomach or muscle
- shaking or nervousness
The FDA has approved revised warning labels for the drug to describe these added risks.
Other benzodiazepines, including Xanax (alprazolam), Klonipin (clonazepam), Ativan (iorazepam), generally do not have the same risk of harm or death as Onfi according to the FDA.
Posted on behalf of